Immune checkpoint inhibitor therapy and myocarditis: a systematic review of reported cases
The advent of immune checkpoint inhibitors in the treatment of certain types of cancers has revolutionized cancer therapy. In general, these novel agents are more tolerable and have better safety profiles than conventional chemotherapy agents. Although a low incidence of myocarditis was noted as a side effect of immune checkpoint inhibitors in clinical trials, it is being increasingly cited in the literature as their use also increases.
Using a combination of search terms in the PubMed/Medline database and manual searches on Google Scholar and the bibliographies of articles identified, we reviewed all cases reported in the English language citing myocarditis associated with either pembrolizumab, nivolumab, ipilimumab, or any combination of these agents.
A total of 42 cases were included in the study. Mean age was 65.5 years; 64% were male, 36% were female. One or two doses preceded the onset of myocarditis in 33% and 29% of cases, respectively. Steroids were used as the first-line therapy in 90% of cases. Complete heart block occurred in 36% of cases. Fourteen (33%) deaths were reported, with 64% and 29% of deaths occurring after one or two doses, respectively.
Most cases and fatalities of myocarditis occurred shortly after initiation of immune checkpoint inhibitor therapy. Arrhythmias, particularly complete heart block, appear to be related to the occurrence of more severe and fatal cases. The use of serial electrocardiograms or biomarkers of myocardial injury may be crucial in detecting early stages of the disease process. Further research establishing more specific guidelines is necessary in dealing with this potentially fatal side effect.
Atallah-Yunes SA, Kadado AJ, Kaufman GP, Hernandez-Montfort J. Immune checkpoint inhibitor therapy and myocarditis: a systematic review of reported cases. J Cancer Res Clin Oncol. 2019 Apr 26.